Hail, Oglala Lakota
- When
- May 28, 3:00 PM MST
- Where
- Oglala Lakota County, 2.68 mi NW of Batesland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.162, -102.130
A thunderstorm dropped nickel sized hail near Batesland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm dropped nickel sized hail near Batesland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 1:56 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 256 PM MDT THU MAY 28 2015 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 255 PM MDT THU MAY 28 2015 CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ACROSS THE CENTRAL DAKOTAS. WATER VAPOR IMAGERY PLACES CLOSED UPPER LOW OVER SOUTHWEST WYOMING. WIDESPREAD THUNDERSTORMS OVER THE FORECAST AREA...ESPECIALLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. UPPER LOW TRACKS SLOWLY ALONG WY/CO BORDER OVERNIGHT...AND INTO WESTERN NEBRASKA FRIDAY. WITH DECENT QG FORCING AND STEEP LAPSE RATES...SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGH THE TONIGHT INTO FRIDAY. .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 255 PM MDT THU MAY 28 2015 UPPER LEVEL RIDGE DEVELOPS OVER THE NORTHERN PLAINS FOR THE WEEKEND AS CANADIAN SURFACE HIGH PRESSURE SETTLES INTO THE AREA. RETURN FLOW SETS UP SATURDAY BRINGING WARMER TEMPERATURES THROUGH THE WEEKEND INTO MONDAY. SMALL CHANCES OF SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AND MONDAY. GREATER PRECIPITATION CHANCES RETURN FOR THE MIDDLE OF NEXT WEEK AS A WESTERN TROF REDEVELOPS AND UPPER FLOW OVER THE NORTHERN PLAINS BECOMES SOUTHWESTERLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY) ISSUED AT 255 PM MDT THU MAY 28 2015 SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE FORECAST AREA THROUGH TONIGHT INTO FRIDAY. VFR CONDITIONS EXPECTED OUTSIDE OF PRECIPITATION...WITH MVFR CIGS/VSBYS AND GUSTY WINDS NEAR ANY STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 301 AM MDT THU MAY 28 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 301 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TODAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA WHERE A FEW STORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE OVER THE BLACK HILLS WHICH COULD AGGRAVATE FLOODING. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY WEATHER IS EXPECTED ON SATURDAY. OTHERWISE...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1253 PM MDT THU MAY 28 2015 SDZ002-281945- PERKINS SD- 1253 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS COUNTY UNTIL 145 PM MDT... AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF DATE...OR 36 MILES NORTHWEST OF FAITH...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DATE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. && LAT...LON 4513 10279 4527 10286 4547 10249 4515 10229 TIME...MOT...LOC 1853Z 246DEG 20KT 4522 10271 CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 238 PM MDT THU MAY 28 2015 SDZ043-046-282115- MELLETTE SD-JACKSON SD- 238 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND WEST CENTRAL MELLETTE COUNTIES UNTIL 315 PM MDT/415 PM CDT/... AT 236 PM MDT /336 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG VALLEY...OR 20 MILES SOUTH OF KADOKA...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LONG VALLEY...HIGHWAY 44 WEST OF CEDAR BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4339 10150 4350 10164 4377 10124 4354 10105 TIME...MOT...LOC 2036Z 238DEG 8KT 4354 10141 CALDERON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM CDT THU MAY 28 2015
SDZ049-282200-
TRIPP SD-
415 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP COUNTY UNTIL
500 PM CDT...
AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTEN...OR 17 MILES NORTHWEST OF WINNER...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 183 NORTH OF WITTEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4342 10010 4346 10022 4351 10024 4371 10018
4368 10011 4369 10006 4371 10004 4371 10001
4369 10000 4369 9993 4370 9990 4369 9989
TIME...MOT...LOC 2115Z 200DEG 19KT 4353 10014
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 336 PM MDT THU MAY 28 2015 SDZ042-044-282215- SHANNON SD-BENNETT SD- 336 PM MDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT... AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOUNDED KNEE...OR 16 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PORCUPINE...WOUNDED KNEE...BATESLAND AND SWETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4308 10236 4321 10245 4341 10212 4316 10193 TIME...MOT...LOC 2135Z 238DEG 11KT 4317 10231 CALDERON
The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570115.